You are here:

Thyroid Problems/my 85 yo mother's recent thyroid med chg


Good morning, Dr. Kulkarni--  My 85 yo mother has taken Synthroid sincen 1991 when her thyroid was destroyed with RI.  She had surgery for shoulder replacement in January, did fine, then went to rehab.  She had complication w/abscess on bottom and another surgery to drain a large abscess (test probably for MRSA) recovered from that, incision healing.  Went to a different skilled nursing center for rehab and within one week I noticed her skin looked like sandpaper and she appeared to have lost a lot of weight.  Her admission wt was 111, she lost 4 lbs in one week to 107.  Admission labs ordered on Feb 25 (attached)Result:17.6.  I did not have a copy of this until three wks later, when the med director at small nursing center changed her thyroid dose from .88 to 100.  I questioned that since the lab was so old.  Two more labs were run (tsh only) the second lab was ordered by mistake, but drawn at 4 am both days.  Results were 10.13 on Mar 19 and 7.something on March 20.  Since then her skin looks good, maybe velvety and the past week she has gotten extremely hoarse and can barely be understood speaking.  I think she is getting some generic of the 100 dose, not Synthroid.  She was taking Synthroid because generics never worked for her previously and her primary doctor insisted she take Synthroid.  Could the problem with her hoarseness (it almost sounds like a whisper) be from this med.  So far they are refusing to reorder another test.  Her outside doctor always ordered T4 also, but in this place, they only order tsh.  The med director is IM, MD Geratrics.  Your help would be greatly appreciated.  S Smith

Hello Sylvia,
Warm welcome to you!
Actually the hoarseness in voice is because even though she is taking generic/synthyroid 100mg, she is still hypothyroid. Your physician has to adjust dose such that her tsh value comes in the range of 0.3-3(new tsh range according to guidelines of WHO) and also makes her feel comfortable. So its not because of side effect of drug but it shows the dose isnt enough. So try to convince him about new TSH range and always get T3 T4 done along with TSH. Otherwise go to a better healthcare provider.

You can contact me anytime. My mail id:

Take care. Have a great day. Bye.

Thyroid Problems

All Answers

Answers by Expert:

Ask Experts


Dr.Shrinidhi Kulkarni


Dont hesitate to ask your health related queries. 24 X 7 ready to provide solutions to your health concerns. All questions are welcome ! Speciallly Endocrinology.


Working as a Doctor in Primary Health care Centre.

KIMS, Bangalore

MBBS, Intership in Internal Medicine

©2016 All rights reserved.